advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Medford, Wisconsin, USA:

I watch a four year old boy who was diagnosed with diabetes about eight months ago. His blood sugar control is not that good. One day he is at 42 mg/dl [2.3 mmol/L], the next day, 527 mg/dl [29.3 mmol/L]. His average for 30 days was 334 mg/dl [18.6 mmol/L]. They keep increasing his insulin and still cannot keep his levels within a normal range.

The newest thing is that he broke out in hives a couple weekends ago. They put him on a medication for the hives that caused his sugar levels to be "HI" for the duration of this medication. During that time, his insulin increased from 5.5 units of Novolin and two units of NovoLog to seven units of Novolin and three units of NovoLog, plus extra NovoLog between, sometimes an extra unit every two hours. He has been off this other medication for two weeks now and his sugar is still out of control. He is still getting the higher doses of insulin. Can the hives be from giving him too much insulin? I heard from an EMT friend of mine that hives can be a sign of insulin shock; is this true? Any suggestion for controlling his sugar levels better?

Answer:

Hives are not likely related to dosing insulin. It is entirely appropriate to work on increasing his insulin dosing in response to high blood sugar trends. His diabetes team can better direct the details regarding that.

MSB

DTQ-20050421081440
Original posting 26 Apr 2005
Posted to Daily Care and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.